Medication errors in the pediatric population occur in both the inpatient and outpatient settings. According to one study, pediatric medication errors occur at an approximate rate of 16% in the outpatient setting.1
It is impossible to list all the potential medication errors that can occur. In this series, I will focus on 10 errors that are commonly seen in outpatient clinics. The medications include acetaminophen, clonidine(Drug information on clonidine), ketorolac, vaccines, carbamazepine(Drug information on carbamazepine), amoxicillin(Drug information on amoxicillin)/clavulanic acid, ciprofloxacin(Drug information on ciprofloxacin), insulin, ceftriaxone(Drug information on ceftriaxone), and hydralazine(Drug information on hydralazine) and hydroxyzine(Drug information on hydroxyzine).
Drug #1: Acetaminophen
Acetaminophen, 90 mg PO q6h prn, was prescribed for a 6-kg febrile infant with otitis media. The mother obtained children’s acetaminophen (160 mg/5 mL) from the local pharmacy. After she opened the product, however, she did not know how to administer the medication to her child. She was confused and called the clinic.
What’s the problem here?
Infant acetaminophen, 80 mg/0.8 mL, was taken off the market early this year, and most local pharmacies now only carry the 160 mg/5 mL concentration. The problem is that the product labeling does not give any instruction to consumers on how to administer an infant dose. Moreover, most products come with a dosing cup rather than an oral syringe or dropper. Parents may perform some calculations and figure out how much (in mL) to pull out from the bottle to give to their child; however, mathematical errors often occur. The result may be under-dosing, or worse—over-dosing.
Even the dropper that used to come with infant acetaminophen often led to mistakes because the recommended dosages for an infant often required the administration of more than 1 dropperful of medication.2
To prevent errors in acetaminophen dosing, you can provide the parent with an oral syringe or dropper and demonstrate how much to draw up from the 160 mg/5 mL concentration bottle. A pictogram can also help decrease parent dosing errors.2 These measures may be trivial, but they can definitely prevent errors.
1. Kaushal R, Goldmann D, Keohane C, et al. Adverse drug events in pediatric outpatients. Ambul Pediatr. 2007;7:383-389.
2. Yin HS, Mendelsohn AL, Fierman A, et al. Use of a pictographic diagram to decrease parent dosing errors with infant acetaminophen: a health literacy perspective. Acad Pediatr. 2011;11:50-57.